What’s the best way to treat travelers diarrhea?


Recommended Posts

  • Replies 73
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

My most embarrassing story about loose bowels. Was walking back from an unreassuringly rural curry house in the uk.   I only got down two short country lanes before i had to stand buttocks clenched an

Definitely go see a doctor. It's simple: Call for an appointment. Next available will be between three and 487 days from now. Wait. Take time off of work.  Drive to doctor's office

Alternatively there's the 'Surgeon special' which is chase all meals with copious amounts of hard liquor. Rum, whisky, scotch, whatever.

3 minutes ago, HarveyBoulevard said:

I like an open and honest discussion on FOH as much as the next guy, but let me be the first to say...can we not use that as a title nor the other monikers contained within?  A little decorum would be nice :)

Sorry. Didn’t mean to offend. I’ll edit. 

  • Like 1
Link to comment
Share on other sites

Loperamide. In this part of the world it's sold as Immodium.

If you don't have that, try bananas. They are usually available in the regions where you're most likely to get the squits while traveling.

I'd say rice too, but rice can bring it's own games to the party if you're not careful with it. At least bananas come naturally wrapped.

I've never had an issue in Cuba. I had a problem in Morocco once with a warm chicken salad sandwich.

 

  • Like 2
Link to comment
Share on other sites

1 hour ago, Ryan said:

Loperamide. In this part of the world it's sold as Immodium.

 

10 minutes ago, alloy said:

Immodium AD. Settles Montezuma's revenge down nicely.

Unless he has C. diff or UC or amebic dysentery and the Immodium precipitates a toxic megacolon and he dies...

?

Go see a doctor.  

 

Link to comment
Share on other sites

Ok, I'm not a doctor, and please don't sue me if this doesn't work out. Ok?

But I am a frequent traveler to places that have lots of nasty bugs. After a few truly awful experiences, I've come to the view that most of the stomach bugs I pick up in places like Africa or India are bacterial. 

So I carry a wide spectrum antibiotic with me, and when I get hit by a bug, I use it. I'm not talking about a bit of tummy rumbles, but when I know I'm sick. Then I make sure I'm properly hydrated and get some sugar and salt in me, but eat very little food until I'm ok again. And frankly I'm not hungry.  

I'm not going to suggest a specific antibiotic, but what I use is way stronger than a UK doctor would normally prescribe. I'm normally conservative about medication and medical treatment. However, if I'm in the middle of nowhere, sometimes a long way from medical expertise and a very long way from home, I'm not going to be conservative about my self treatment. 

Hope this helps, and I'm happy to be told by an expert that this is foolish - and what else to do when doctors are not easily available.

  • Like 1
Link to comment
Share on other sites

I prefer to flush my system, rather than clog it up. Drink plenty of fluids (apple juice and water are my preferred drinks in this case) to replace those lost, eat bland starchy food like rice, toast or crackers (eat small meals, but don't stop eating), rest and let nature take it's course. Eating bananas does help.

If symptoms don't start to clear up after 24hrs, time to go see the doctor.

Link to comment
Share on other sites

Imodium will help stop you up, but it won’t get to root cause and get rid of the thing causing the problem if it is bacterial.

Fortunately I haven’t really had any big issues but typically before I go to Cuba my doctor gives me a prescription to have in case I get a stomach bug. Only once did I have to use it and that was when I got home. I figure better to have it and not need it than need it and be in Havana without it.

Before my trip in November I also a did a vaccine called Dukoral that is supposed to help prevent it from happening. It is two doses you drink and lasts two years and the next time you only need one dose.


Sent from my iPhone using Tapatalk

  • Like 3
Link to comment
Share on other sites

3 hours ago, MD Puffer said:

 

Unless he has C. diff or UC or amebic dysentery and the Immodium precipitates a toxic megacolon and he dies...

?

Go see a doctor.  

 

Dude... realistically, what is the likelihood that he will contract any of those conditions, as opposed to simply diarrhea? That comment seems a bit fear-mongering. @Nekhyludov 's comment illustrates the feasibility issues with this argument. Immodium to help him finish his trip without running out of clean clothes to fly home in... Doctor when he gets home - if adverse symptoms persist - to check for other causes. Sound like a fair compromise?

Confession time ( @99call will appreciate the odd, here) : part of me wishes I would get C. difficile just so I can say that I got sick and had to get a transpoosion.

  • Haha 1
Link to comment
Share on other sites

The most important thing is to avoid dehydration. Take some rehydration sachets with you on holiday and only drink that for the first 24hrs, then slowly introduce bland foods like rice and toast. If that makes things a bit worse, stay on the fluids only, then try again next day. If still feeling [email protected] in 72 hours seek medical help. I would avoid Imodium etc unless you are catching your flight ✈️ home

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

  • Recently Browsing   0 members

    • No registered users viewing this page.

Community Software by Invision Power Services, Inc.